Mesalamine Allergies?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

sushik
Regular Member


Date Joined Aug 2008
Total Posts : 35
   Posted 10/9/2009 11:41 PM (GMT -7)   
Hi All,

I've noticed that I seem to experience alot of pain when taking mesalamine enemas, and it tends to increase the frequency of my BMs within the hours after taking. I've also tried Canasa suppositories, but I ended up getting a terrible rash after about a week or so. I'm wondering if this may mean that I'm allergic to mesalamine, and in turn that the 6 pills of Asacol I take a day might be hurting more than helping.

Has anyone heard or experienced problems with Mesalamine? Is there any way to know for sure if I'm intolerant to it?

Thanks!
31 yr old male
Diagnosed: 7/07 - UC - Pancolitis
Current Everyday Meds : 1 Canasa before bed; 2 Lialdas
"Emergency Meds": Cortenema when I feel a flare coming on


medchrt1
Veteran Member


Date Joined Sep 2005
Total Posts : 517
   Posted 10/10/2009 6:40 AM (GMT -7)   
the mesalamine is supposed to inhibit particular enzymes so its not effective at the very end of the colon.
Furthermore, the intention of mesalamine is to block the activity of cyclooxygenase and lipoxygenase, (enzymes) thereby, reducing the production of prostaglandins,
isnt entirely logical, because prostaglandins have a protective role in the bowel.
 
what it probably is attempting to control is the lipoxygenase, in creating the peroxides
but I would think you would help solve this by eating less fats. The theory being the lipoxygenase would not be 'asked' to perform its fat enzyme function if there is not fat to be digested.
 
Mesalamine works in the similar bio area as aspirin, so it can be acidic, hence it mite burn, this also is not so logical.

beave
Veteran Member


Date Joined Mar 2007
Total Posts : 1091
   Posted 10/10/2009 3:07 PM (GMT -7)   
It is possible to be allergic to it, or at the very least, to be "hypersensitive" to it. It's estimated that about 1 out of 20 IBD patients are.

The best way to tell is to work with your doctor and consider stopping it temporarily, then perhaps starting again and seeing if your reactions track that.

JavaJay
Regular Member


Date Joined Mar 2009
Total Posts : 452
   Posted 10/12/2009 12:43 PM (GMT -7)   
I tried Lialda once and once only.  I had such a bad reaction to it.  I had severe stomach cramps and could not get off the toilet.  I could actually tell where the pill was in me as the pain moved down my intestines.
 
Whenever any doctor asks if I am allergic to anything I always say mesalamine.  They always look at me funny but I never want that drug in my body again.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 6:51 AM (GMT -7)
There are a total of 2,732,023 posts in 300,982 threads.
View Active Threads


Who's Online
This forum has 151148 registered members. Please welcome our newest member, Bui.
264 Guest(s), 7 Registered Member(s) are currently online.  Details
ewafromwarsaw, 81GyGuy, 0311, Ruey, Milla, John75, Traveler


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer